Share this article on:

Atrioventricular Dissociation

Schellenberg, Andrea G. MD; Milas, Bonnie L. MD; Chen, Linda MD

doi: 10.1213/00000539-200004000-00052
Letters to the Editor

Department of Anesthesia Hospital of the University of Pennsylvania Philadelphia, PA 19104

Cardiac dysrhythmias can be accompanied by significant morbidity and mortality. The following report describes the occurrence of atrioventricular dissociation during the routine induction of general anesthesia.

A 60-yr-old, 75-kg woman with hypertension controlled with verapamil (240 mg) and metoprolol (100 mg) presented for total abdominal hysterectomy. Preoperative electrocardiogram (ECG) revealed sinus rhythm at 62 bpm, and echocardiogram showed left ventricular hypertrophy (LVH). Propofol 140 mg, lidocaine 100 mg, fentanyl 150 μg, and vecuronium 7 mg were delivered IV. The blood pressure decreased from 140/78 to 89/53 mm Hg and the heart rate from 62 to 45 bpm. The ECG showed a bradycardia consistent with atrioventricular dissociation (Figure 1A) that persisted despite ephedrine 10 mg IV and then successive doses of atropine (0.3, 0.8, 1.0, and 2 mg IV). With isoproterenol 4 μg IV, the bradycardia converted to sinus rhythm at 68 bpm (Figure 1B), and the blood pressure increased to 93/51 mm Hg.

Figure 1

Figure 1

Dysrhythmias occur after the administration of several medications. Severe bradycardia and asystole have been attributed to the lack of vagolytic activity of vecuronium in combination with sufentanil or their interaction with the patients’ β-adrenergic and/or calcium channel blocker (1). Autonomic imbalance has also been attributed to epidural lidocaine in combination with atenolol and diltiazem (2).

Despite its history of being a hemodynamically neutral muscle relaxant, vecuronium is a possible source of the arrythmia (3). Autonomic imbalance may have been created by the lidocaine and narcotic combination, particularly in the face of β-adrenergic blocker and calcium channel blocker use (2). The existing adrenergic blockade may have caused the ineffectiveness of the indirect-acting sympathomimetic ephedrine. The direct-acting β1 agoinst isoproterenol may have provided adequate β1 stimulation to overcome this blockade. Another possible treatment is calcium chloride (4). Because of the LVH, the loss of coordinated atrial contraction may explain the hypotension. Because of the potential for arrhythmias during the administration of anesthetics, diligent ECG monitoring is essential for all patients undergoing anesthesia, especially those taking β and/or calcium channel blockers.

Andrea G. Schellenberg MD

Bonnie L. Milas MD

Linda Chen MD

Back to Top | Article Outline

References

1. Starr NJ, Sethna DJ, Estefanous FG. Bradycardia and asystole following the rapid administration sufentanil with vecuronium. Anesthesiology 1986; 64:521–3.
2. DeLeon-Casasola QA, Lema MJ. Atrioventricular dissociation resulting from combined thoracic epidural and general anesthesia. Acta Anaesthesiol Scand 1992; 36:165–9.
3. Yeaton P, Teba L. Sinus node exit block following administration of vecuronium. Anesthesiology 1988; 68:177–8.
4. Gottlieb A, Satariano P, Sethna D, Millar RA. Isorhythmic dissociation [letter]. Anesthesiology 1986; 64:407.
© 2000 International Anesthesia Research Society